Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 362, NWS Louisville, KY

November 24, 2004Breckinridge County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 24, 2004, 2:12 PM CST for Breckinridge County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 2:12 PM CST (20:12 UTC)
Expired
Nov 24, 2004, 2:50 PM CST
In force
38 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Breckinridge County, KY

The radar

The Louisville radar (KLVX), 50 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 1:25 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 242012
SVRLMK
KYC027-242050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND EASTERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 250 PM CST

* AT 207 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF
  HARDINSBURG...OR ABOUT 43 MILES NORTH OF BOWLING GREEN...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARDINSBURG BY 230 PM CST
  WESTVIEW BY 230 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3768 8667 3758 8642 3764 8626 3781 8615
      3792 8631

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:00 AM CST, 12 hours 12 minutes earlier.

Area forecast discussion, Nov 24, 2:00 AM CST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EST WED NOV 24 2004

INTERESTING SCENARIO THIS AFTERNOON...WITH POSSIBLE DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS. STRONG COLD FRONT WILL BRING SHARPLY
COLDER TEMPERATURES EARLY THANKSGIVING DAY.

WIDE AREA OF RAIN WITH SOME EMBEDDED THUNDER MOVING NORTH ACROSS
ENTIRE CWA AT THIS TIME. RAIN HAS DEVELOPED WITH ISENTROPIC LIFT
NORTH OF A DIFFUSE WARM FRONT LOCATED ACROSS SOUTHERN TENNESSEE.
OCCASIONAL THUNDER ACROSS THE SOUTH CORRESPONDS WITH 00Z ETA
FORECASTED 925 COMPUTED LI OF AROUND 0 EARLY THIS MORNING.

WATER VAPOR IMAGERY SHOW DISTINCT DRY SLOT IN THE MID AND UPPER
LEVELS MOVING NORTHEAST INTO WESTERN ARKANSAS ATTM. THIS WILL LATER
WORK ACROSS CENTRAL KENTUCKY THIS AFTERNOON AS STRONG 120 KT JET
TRANSLATES ACROSS EASTERN KENTUCKY BY EVENING. WIND FIELDS AT ALL
LEVELS WILL INCREASE SUBSTANTIALLY THIS AFTERNOON AS STRONG 500MB
TROUGH MOVES ACROSS MISSOURI.

AT THE SURFACE...AGREE WITH 00Z ETA IN ITS TRACK AND STRENGTH OF THE
SURFACE LOW THIS AFTERNOON...WITH FORECAST TRACK TAKING THE LOW JUST
NORTH OF THE OHIO RIVER INTO SOUTHERN INDIANA THIS AFTERNOON. LOW IS
NOW IN CENTRAL ARKANSAS...WITH CURRENT AREA OF GREATEST PRESSURE
FALLS  ACROSS EXTREME WESTERN TIP OF KENTUCKY. AS LOW PRESSURE
DEEPENS SOUTH WINDS WILL INCREASE THIS AFTERNOON ACROSS CENTRAL
KENTUCKY...AND EXPECT IT WILL BECOME BREEZY BY LATE AFTERNOON.

THE STORM PREDICTION CENTER HAS PLACED NORTH CENTRAL KENTUCKY AND
ALL OF SOUTHERN INDIANA IN A MODERATE RISK THIS AFTERNOON.
DEVELOPMENT OF THUNDERSTORMS WILL DEPEND ON OUR DEGREE OF
DESTABILIZATION THIS AFTERNOON...AFTER THE DEPARTURE OF CURRENT
WIDESPREAD PRECIPITATION TO OUR NORTHEAST LATER THIS MORNING. ETA IS
MOST AGGRESSIVE WITH DESTABILIZATION...BRINGING LIS OF UP TO -4
ACROSS CENTRAL KENTUCKY THIS AFTERNOON. CAPE VALUES OF 400 TO 900
JOULES...IF REALIZED...WILL BE ADEQUATE FOR DEVELOPMENT OF SEVERE
STORMS...GIVEN VERY STRONG WINDS FIELDS AND LOW LEVEL SHEAR. SEE SPC
DAY 1 DISCUSSION FOR MORE INFO.

SURFACE LOW WILL CONTINUE TO DEEPEN AS IT QUICKLY MOVES TOWARDS THE
EASTERN GREAT LAKES BY EARLY THANKSGIVING DAY. EXPECT BLUSTERY WINDS
FOR A TIME THIS EVENING AND OVERNIGHT AS STRONG COLD AIR ADVECTION
WILL ALLOW GOOD MIXING OF STILL STRONG MID LEVEL WINDS. LOW CLOUDS
AND SPRINKLES MAY GIVE WAY TO A FEW FLURRIES TOWARDS DAYBREAK
THURSDAY. SKIES WILL BEGIN TO CLEAR LATE THURSDAY. LESSENING WINDS
AND PARTLY CLOUDY SKIES WILL BRING A COLD START TO FRIDAY MORNING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Nov 24, 10:45 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EST WED NOV 24 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALF-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-PERRY-
RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1145 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE WEATHER EXISTS THIS AFTERNOON AND EARLY EVENING ACROSS ALL OF
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. SEVERE THUNDERSTORMS ARE
A DISTINCT POSSIBILITY IN THIS AREA...INCLUDING THE LOUISVILLE...
LEXINGTON...AND BOWLING GREEN METRO AREAS.

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS SOUTHERN
INDIANA THIS AFTERNOON AND INTO OHIO THIS EVENING. A WARM FRONT
EXTENDING EAST FROM THE LOW AND A STRONG COLD FRONT EXTENDING SOUTH
OF THE LOW WILL HELP FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON OVER WESTERN KENTUCKY AND TENNESSEE. VERY STRONG WIND
FIELDS IN THE ATMOSPHERE COMBINED WITH ADEQUATE INSTABILITY WILL
RESULT IN SOME OF THESE STORMS BECOMING SEVERE AS THEY RACE
NORTHEASTWARD ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS
AFTERNOON AND EARLY EVENING.

IMPACT...THESE STORMS WILL BE CAPABLE OF PRODUCING SIGNIFICANT WIND
DAMAGE...LARGE HAIL...ISOLATED TORNADOES...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

STAY TUNED TO NOAA ALL HAZARDS RADIO...LOCAL MEDIA...AND WEATHER.GOV
FOR THE LATEST INFORMATION ON THIS DEVELOPING SITUATION.

.DAYS TWO THROUGH SEVEN...THANKSGIVING THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

FUNK

In the hours before

Special weather statement, Nov 24, 10:50 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1150 AM EST WED NOV 24 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250030-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALF-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-PERRY-
RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1150 AM EST WED NOV 24 2004

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE WEATHER EXISTS THIS AFTERNOON AND EARLY EVENING ACROSS ALL OF
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. SEVERE THUNDERSTORMS ARE
A DISTINCT POSSIBILITY IN THIS AREA...INCLUDING THE LOUISVILLE...
LEXINGTON...AND BOWLING GREEN METRO AREAS.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SIGNIFICANT WIND
DAMAGE...LARGE HAIL...ISOLATED TORNADOES...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS SOUTHERN
INDIANA THIS AFTERNOON AND INTO OHIO THIS EVENING. A WARM FRONT
EXTENDING EAST FROM THE LOW AND A STRONG COLD FRONT EXTENDING SOUTH
OF THE LOW WILL HELP FOCUS THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON OVER WESTERN KENTUCKY AND TENNESSEE. VERY STRONG WIND
FIELDS IN THE ATMOSPHERE COMBINED WITH ADEQUATE INSTABILITY WILL
RESULT IN SOME OF THESE STORMS BECOMING SEVERE AS THEY RACE
NORTHEASTWARD ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS
AFTERNOON AND EARLY EVENING.

STAY TUNED TO NOAA ALL HAZARDS RADIO...LOCAL MEDIA...AND WEATHER.GOV
FOR THE LATEST INFORMATION ON THIS DEVELOPING SITUATION.

FOR ADDITIONAL DETAILS AND THE LATEST FORECAST FOR YOUR LOCATION,
CHECK THE INTERNET AT WEATHER.GOV, OR TUNE TO LOCAL MEDIA.

THUNDERSTORMS WILL EXIT THE REGION TONIGHT...FOLLOWED BY MUCH COLDER
WEATHER FOR THANKSGIVING.

FUNK

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.